Becton Dickinson has recalled more than 150 million Alaris infusion sets, due to a risk that the device may fail and result in life-threatening drug overdoses.
The FDA announced the Alaris Infusion Sets recall on July 18, following several reports of serious injuries linked to a manufacturing defect in the silicone fluid delivery tubing. To date, the FDA has become aware of several incidents resulting in serious patient injury, but no deaths.
The recall involves Becton Dickinson (BD) Alaris Infusion Sets that are used in conjunction with the BD Alaris Pump Module 8100 to deliver fluids such as medications, blood, or blood products into a patient’s body in a controlled manner.
The delivery system is comprised of a silicone infusion tubing that is placed into a patient’s vein or through other routes of administration and has a drip chamber and check valve designed to stop fluid entry into a patient.
According to the recall investigation, the silicone infusion tubes were improperly designed without a uniform silicone wall thickness, which may lead to a tubing collapse and failure to stop administration of fluids to the patients.
In the event the silicone tubing collapses or fails to stop fluid administration designated by the pump, patients may be susceptible to an over-dosing event which could put them at risk of severe risk of injury or death.
The recall impacts about 151,139,816 Alaris Infusion Sets, which were manufactured by Becton Dickinson (BD) of Franklin Lakes, New Jersey, from May 1, 2016 to March 31, 2019, and were distributed to hospitals and medical centers throughout the United States from July 1, 2016 to April 18, 2019.
The manufacturer’s recall notification instructs healthcare facilities to immediately review their inventory and strategically quarantine and destroy all infusion sets related to the recall.
According to Becton Dickinson, the company is working with their parts distributor to correct the uniform tubing sizes and have stopped production of the impacted design.
The recall has been categorized by the FDA as a Class I recall, indicating it is the most serious type of recall and the use of the product has a high probability to result in serious adverse health consequences or death to a patient.
Customers are being asked to report any adverse reactions or events associated with the use of the recalled products to the FDA’s MedWatch Adverse Event Reporting Program.